I have been getting a lot of questions from women who are asking about osteoporosis medications. These two questions raise concerns about the safe use of Fosamax.
A question from a neighbor: I’ve been taking Fosamax for 7 years and heard that it is not safe because it doesn't build quality bone and there is a risk of jaw demineralization. What are your thoughts about this?
A question from a reader: My doctor prescribed Fosamax for me about 5 years ago to help prevent osteoporosis. My bone density shows osteopenia. I read that the medication can be more harmful for me to take than not. Why? Can you explain this to me?
Along with Actonel (risedronate) and Boniva (ibandronate), Fosamax (alendronate) belongs to a class, or group of medications called bisphosphonates. They are the most commonly prescribed medications for prevention and treatment of osteoporosis.
These medications work by preventing the breakdown of your bones and increasing your bone density. And, they decrease your risk of spine and hip fractures.
The health risks of using Fosamax for a long period of time are still not completely clear. Fosamax has a long half-life, which means that it accumulates in your body and continues to work for a long time. Due to the long half-life, the beneficial effects of Fosamax last for a long time once it has been taken for at least three years.
It is not clear if stopping or taking a break from the medication is appropriate. Some doctors are concerned that over time, Fosamax could lead to brittle bones, but this has not been proven.
There have been reports that some people who take Fosamax have developed a serious condition called osteonecrosis of the jaw, a condition in which bone tissue in the jaw dies causing pain and possible collapse of the jaw bone. There is a lot of “buzz” about this on the Internet. However, the condition is uncommon and almost all of the people who have developed the problem have some type of cancer related to the bone and have received Fosamax through a vein.
In an article in the New England Journal of Medicine, Osteonecrosis of the Jaw — Do Bisphosphonates Pose a Risk?, the author Dr. John Bilezikian, a professor of medicine and pharmacology at Columbia University in New York, concludes “that physicians and patients must carefully weigh the benefits and risks when considering drug treatment. For patients with recognized indications for nitrogen-containing bisphosphonates, using these agents is likely to do far more good than withholding them.”
I would recommend the following:
- Learn as much as you can about the prevention and treatment of osteoporosis. I have listed some resources below.
- It is important that you get sufficient calcium and vitamin D in addition to any medication your take.
- There are also other treatment options besides the class of drugs that include Fosamax. You should discuss this with your primary care physician.
- If you decide with your doctor to stay on Fosamax, it’s important to learn about the medication’s side effects. Although your chances of developing any problems with your jaw are small, you should be aware of this complication and immediately let your doctor know if you have any swelling or pain in your jaw.
More Information About Osteoporosis:
- National Osteoporosis Foundation (NOF) – the website of the NOF provides excellent information for consumers about the prevention and treatment of osteoporosis, including safety tips on how to prevent fractures.
- Osteoporosis – an in depth, illustrated report about osteoporosis from the About.com Health Encyclopedia.
Information from Dr. Mike About Calcium:
Bilezikian JP. ”Osteonecrosis of the Jaw — Do Bisphosphonates Pose a Risk?” New England Journal of Medicine 2006. 355:2278-2281.
Woo SB, Hellstein JW, Kalmar JR. ”Systematic Review: Bisphosphonates and Osteonecrosis of the Jaws.” Annals of Internal Medicine 2006; 144:753-761.
Osteoporosis Overview. National Institutes of Health: Osteoporosis and Related Bone Diseases National Resource Center. October 09, 2008. http://www.niams.nih.gov/Health_Info/Bone/Osteoporosis/overview.pdf